Neurologic Abnormalities in Human Immunodeficiency Virus Infection

, Department of Psychiatry and Neurology, Tulane University School of Medicine, New Orleans, La 

South Med J. 2001;94(3) 

In This Article

Seizures

Seizure activity complicating HIV infection should raise suspicion for an underlying structural brain lesion (eg, toxoplasmosis, lymphoma).[17,18] This is particularly true under the following circumstances: (1) seizure is focal in onset, (2) focal neurologic signs are present on examination, (3) EEG shows focal discharges (spike, slow wave), or (4) CD4 lymphocyte count is less than 400. If the seizure activity is primary generalized, neurologic examination is normal, and CD4 count is more than 400, one should strongly consider seizure due to drug or alcohol effect, metabolic abnormality, or toxic effect of concomitant antiviral therapy. Brain imaging usually is done after an initial seizure regardless of clinical findings. If the imaging study is unremarkable, additional studies typically are unnecessary unless the seizure pattern changes or new clinical signs emerge.

Seizures may develop in HIV-positive patients during the course of their illness in the absence of any identifiable structural or toxic metabolic etiology. Use of antiepileptic agents is warranted for recurrent seizures but not for an isolated seizure episode, especially if the seizure is nonfocal. Drug-induced hypersensitivity rash is potentially dangerous to the HIV-positive patient, possibly a consequence of hypergammaglobulinemia. Antiepileptic drugs that may cause further bone marrow suppression (eg, carbamazepine, divalproex sodium) should be avoided. Phenobarbital or gabapentin are preferable over phenytoin, carbamazepine, and divalproex. Low albumin levels are common in HIV-infected patients and may increase free drug levels and provoke antiepileptic drug toxicity. If status epilepticus occurs, intravenous phenytoin or phenobarbital should be used,[19] but an alternative drug other than phenytoin should be used for maintenance therapy. There may be interaction of anticonvulsants with antiretroviral agents, especially protease inhibitors when used with phenytoin, phenobarbital, or carbamazepine. Metabolism of protease inhibitors occurs at the cytochrome P-450 isoenzyme CYP3A. If antiepileptic agents induce the cytochrome system, efficacy of protease inhibitors (antiviral effect) can be reduced. Certain drugs commonly prescribed to HIV-infected patients, such as protease inhibitors, trimethoprim, and sulfamethizole, are highly protein bound and displace antiepileptic drugs (phenytoin, divalproex) from albumin binding sites; gabapentin and topiramate, which have lower albumin binding activity, represent a better choice for patients receiving such drugs. Divalproex (Depakote) has been reported to enhance HIV and CMV replication; if this is confirmed by subsequent studies, the drug should be avoided in HIV-infected populations.[19]

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....